Thunderstorm Wind, Clay
- When
- June 28, 12:50 AM CST
- Where
- Clay County, 3 mi WNW of Spencer
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.167, -95.205
A thunderstorm moved across portions of northwest Iowa and produced a rogue wind gust. No other reports were received from this storm other than the one recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm moved across portions of northwest Iowa and produced a rogue wind gust. No other reports were received from this storm other than the one recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 10:45 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1145 PM CDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 357 PM CDT Tue Jun 27 2017 Focus through tonight remains on convective timing/location and associated severe threat. Gusty southerly winds across the region are beginning to draw boundary layer moisture northward into the area, though surface dew points in the mid-upper 40s still quite prevalent in our forecast area as of 19Z. Exception extends from south central South Dakota eastward along the Missouri River, where dew points in the mid-upper 50s are more common. Advection of this moisture is expected to continue into the evening, as the southerly winds continue beneath an increasing low level jet. Otherwise the forecast soundings depict plenty of dry air above 850mb in advance of the storms, leading to the enhanced wind threat as indicated by SPC into our far southern zones. Still concerned that fairly deep stable layer beneath 850mb will limit strongest winds from reaching the surface, but with 50+ kts of wind flow within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly perpendicular to expected north-south line, accelerating storms should be able to tap this and bring potential for severe gusts to the surface as the storms progress eastward. As far as timing, CAMs have been fairly consistent showing initial discrete storm development over the Nebraska panhandle/far southwest South Dakota mid-late afternoon. This activity gradually congeals into a line from south central South Dakota into central Nebraska through the early evening, with more isolated activity developing northward into central South Dakota as the mid-upper level wave translates eastward into the area. Leading edge of the line has been projected to reach our far southwest corner by 01Z-02Z, developing eastward into the I-29 corridor by 04Z-05Z, then continuing into southwest Minnesota/northwest Iowa during the overnight hours. Most favorable parameters for damaging wind threat wane or move southeast of our forecast area by 08Z-09Z, though lagging showers and storms will continue across eastern parts of the area through the early morning hours Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 357 PM CDT Tue Jun 27 2017 Relatively slow evolving pattern through the extended with large trough intensifying over Alberta on Wednesday and then gradually shifting east into the Great Lakes region over the weekend. Weak surface ridge moves through the area on Wednesday night leading to good radiational cooling and overnight lows a few degrees below normal. On Thursday, a shortwave train is expected to move across the area leading to showers and storms. While the main surface warm front looks to be located close to I-80, much of the instability appears to be focused further to the south. With abundant cloud cover and rain, have lowered forecast highs toward the cooler end of guidance. Looks like a relatively cool weekend on the backside of the upper trough across the Great Lakes region with northwest flow prevailing over the Northern Plains. A series of short waves are expected to move from the Pacific Northwest on Saturday into the Central Plains on Sunday night. Low level moisture and instability looks fairly limited, so for now just have general thunderstorm mention on Sunday night. Near seasonal temperatures with a warming trend is expected the first half of next week as a weak upper level ridge builds into the region. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1144 PM CDT Tue Jun 27 2017 Scattered showers and thunderstorms, a few with hail, will continue across parts of southeast SD, northeast Nebraska, southwest MN and northwest IA through about 8z. Low end VFR ceilings will be likely with the thunderstorms. Outside of the thunderstorms VFR conditiosn are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...BT AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1200 PM CDT Tue Jun 27 2017 SDZ038-050-052>054-057>061-063>066-068-069-281700- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop during the evening hours. A few storms could be severe, with the main threats being large hail up to the size of golf balls, and strong wind gusts of 60 to 70 mph. The greatest potential for large hail appears to be west of the James River Valley, while the greatest threat for damaging winds near and south of Interstate 90. An isolated tornado cannot be ruled out, especially toward central South Dakota in the early and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 7 pm to midnight Tuesday evening. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056- 062-281700- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody- Minnehaha- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop very late this evening and last until after midnight. A few storms could approach severe limits, the main threats being large hail up to the size of quarters, and strong wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Lincoln SD-Clay SD-Union- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop during the late evening hours and last into the overnight. A few storms may be severe, with the main threats damaging winds of 60 to 70 mph. Areas near the Interstate 29 corridor may also see large hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 10 pm this evening until 3 am early Wednesday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL LENNOX 43.35N 96.90W
06/27/2017 E1.00 INCH LINCOLN SD PUBLIC
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL 4 NNW HARRISBURG 43.48N 96.73W
06/27/2017 E1.00 INCH LINCOLN SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 4 ESE SIOUX FALLS 43.53N 96.65W
06/27/2017 E1.00 INCH MINNEHAHA SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HAIL 6 NNW WILMONT 43.83N 95.88W
06/27/2017 E1.00 INCH NOBLES MN TRAINED SPOTTER
SOME LEAVES WERE ALSO RIPPED DOWN BY THE
HAIL.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL 5 WNW BIGELOW 43.54N 95.79W
06/27/2017 E0.75 INCH NOBLES MN TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL 2 SSE DAVIS 43.24N 96.98W
06/28/2017 E0.75 INCH TURNER SD CO-OP OBSERVER
DIME SIZED HAIL AND VERY HEAVY RAIN.
&&
TRMThe Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713007.